Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 221, NWS Wakefield, VA

August 16, 2000Perquimans County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 16, 2000, 7:39 PM EDT for Perquimans County, North Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2000, 7:39 PM EDT (23:39 UTC)
Expired
Aug 16, 2000, 8:15 PM EDT
In force
36 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Perquimans County, NC

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:00 PM EDTThunderstorm Wind 50 ESouthern Shrs, NCHigh winds blew down trees in the Holiday Island area. Penny-sized hail was also reported.
Aug 16, 8:00 PM EDTHail 0.75Southern Shrs, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS51 KAKQ 162339
SVRAKQ
NCC143-170015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
739 PM EDT WED AUG 16 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF SMITHTOWN...MOVING SOUTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  HERTFORD AND WINFALL AT 740 PM
  CHAPANOKE AT 745 PM
  JACOCKS AND HARVEY POINT AT 800 PM
  STEVENSON POINT AT 805 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

SIEBERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:37 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 16, 3:37 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
337 PM EDT WED AUG 16 2000

WDLY SCTD TSRA FORMING ABT 30 MI NW OF LN ERYR THOUGHT TO BE WHR
ACTION WUD POP...HV SENT OUT QUIK UPDATE TO ERYR ZNS TO REFLECT
CURRENT TRENDS. CDFNT FM CSTL SRN DE TO JUST N OF ROA ATTM...SFC
DWPTS AOA 70 IN ADVANCE OF FNT...WITH TEMPS RIGHT AT CNVTV TEMP...SO
WL GO WITH WDLY SCT/SCT POPS FOR 1ST PART OF TNGT AS CDFNT PUSHES
THRU. REALLY NICE AMS ARRIVES LTR TNGT...AND SETTLES OVR FA FOR THU.
DWPTS DROP CONSIDERABLY...AND DAY WL FEEL MR LIKE A SEP DAY THAN MID
AUG. HWVR...NICE WX WON'T LAST LNG AS NEXT SYS FM WNW ARRIVING
QUIKLY LTR THU NGT AND CRSS FA BY LT FRI. XPCTG SFC LO TO CRS MDATLC
AS NEXT CDFNT SLIDES THRU FRI AFTN/ERY FRI NGT...THEN ANOTHER CHRG
OF DRY/COOLER AIR SPREADS OVR FA FOR WKND/ERY NEXT WK. FRI/ERY FRI
NGT CUD BE BUSY TM GIVEN PTNTL STRNGTH OF MID/UPR LVL SYS IN NWLY
FLO COUPLED WITH LLVL SURGE OF VRY WRM/HUMID AIR.

FCSTID = 25
RIC   64  82  66  86 /  10   0  30  50
ORF   68  82  69  88 /  30   5  10  40
ECG   68  82  69  88 /  30   5  10  40
SBY   60  81  64  84 /  10   0  30  50
FVX   63  83  66  86 /  10   0  30  50
AKQ   64  83  66  87 /  20   0  30  40
PHF   65  83  67  87 /  10   0  30  50
OXB   63  78  65  83 /  10   0  30  50

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 16, 3:20 PM EDT, 4 hours 19 minutes before
VAZ073-074-085-162000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT WED AUG 16 2000

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL KING AND QUEEN COUNTY...MOVING
SOUTHEAST AT 15 MPH.

THE  THUNDERSTORM WILL BE NEAR...STEVENSVILLE AT 325 PM...UPRIGHT AT
330 PM...KING AND QUEEN COURTHOUSE AT 335 PM...CENTER CROSS AT 340
PM...MONTAGUE AT 345 PM...LANEVIEW AT 350 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING...BRIEF GUSTY WINDS TO 40 MPH
AND POSSIBLY SMALL HAIL IN THE PATH OF THIS STORM.
Special weather statement, Aug 16, 3:34 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
334 PM EDT WED AUG 16 2000

MDZ024-025-162000-
WORCESTER
334 PM EDT WED AUG 16 2000

.NOW...
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN WICOMICO COUNTY...MOVING SOUTHEAST
AT 15 MPH.

THE  THUNDERSTORM WILL BE NEAR...WHITON AT 335 PM...MOUNT WESLEY AT
345 PM...NEWARK AT 350 PM...BERLIN AT 355 PM...WEST OCEAN CITY AT 400
PM...

RAINFALL RATES OF 0NE-HALF TO ONE INCH PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.

22
Special weather statement, Aug 16, 3:57 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
357 PM EDT WED AUG 16 2000

VAZ073-081>086-088>091-162045-
KING AND QUEEN...CHARLES CITY...GLOUCESTER...CITY OF WILLIAMSBURG...
YORK...SURRY...NEW KENT...PRINCE GEORGE...SUSSEX...MIDDLESEX...
MATHEWS AND JAMES CITY
357 PM EDT WED AUG 16 2000

.NOW...
AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME
EAST CENTRAL KING AND QUEEN COUNTY TO CENTRAL PRINCE GEORGE
COUNTY...MOVING SOUTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...REMLIK AT 400 PM...HOLLY FORKS AT 405
PM...CLAREMONT AT 410 PM...GLENNS AT 415 PM...WAVERLY AT 420 PM...
CASH AT 425 PM...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

22
Local storm report, Aug 16, 4:51 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
451 PM EDT WED AUG 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    FIVE FORKS                VA   .75 INCH HAIL
08/16/00   JAMES CITY

0435 PM    5 W WILLIAMSBURG          VA     1.00 INCH HAIL
08/16/00   JAMES CITY

0440 PM    LAUREL SPRINGS          /  VA   1.00 INCH HAIL
08/16/00   PRINCE GEORGE
Local storm report, Aug 16, 5:09 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
509 PM EDT WED AUG 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    HOPEWELL                  VA     .75 INCH HAIL
08/16/00   HOPEWELL;

JEF

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:49 PM EDTSevere Thunderstorm WarningAKQGates26 min
Aug 16, 7:01 PM EDTSevere Thunderstorm WarningAKQHertford29 min
Aug 16, 7:08 PM EDTSevere Thunderstorm WarningAKQCamden, Pasquotank37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.